Alert archive / North Dakota / Wind Advisories in 2011
Wind Advisory 14, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at May 31, 2011, 6:52 PM CDT for 19 counties in North Dakota. It took effect at May 31, 2011, 7:00 PM CDT. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- May 31, 2011, 6:52 PM CDT (23:52 UTC)
- In effect from
- May 31, 2011, 7:00 PM CDT
- Expired
- May 31, 2011, 10:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Bismarck, ND
Counties Bottineau County, ND, Burleigh County, ND, Dickey County, ND, Emmons County, ND, Foster County, ND, Grant County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, Mercer County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Stutsman County, ND, Wells County, ND
The radar
The Bismarck radar (KBIS), 76 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 521 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
585 WWUS73 KBIS 312352 NPWBIS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 652 PM CDT TUE MAY 31 2011 ...WIND ADVISORY IN EFFECT FOR CENTRAL NORTH DAKOTA THROUGH THE EVENING HOURS... .STRONG NORTHWESTERLY WINDS WILL CONTINUE THROUGH THE EVENING HOURS. SUSTAINED NORTHWESTERLY WINDS AROUND 30 MPH...AND GUSTS UP TO 50 MPH ARE EXPECTED FOR CENTRAL NORTH DAKOTA UNTIL SUNSET. THE STRONGEST WINDS ARE OCCURRING IN THE BELCOURT AND RUGBY AREAS. THOSE SUPPORTING THE FLOOD FIGHTING EFFORTS IN BUILDING THE DIKES AND LEVEES ACROSS CENTRAL NORTH DAKOTA SHOULD PREPARE FOR THESE STRONG WINDS. SIGNIFICANT WAVE ACTION IS OCCURRING ON AREA LAKES AND RIVERS. IN ADDITION...WINDS THIS STRONG WILL MAKE TRAVEL DIFFICULT...AND COULD RESULT IN PROPERTY DAMAGE IF THE NECESSARY PREPARATIONS ARE NOT TAKEN. NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-010300- /O.EXP.KBIS.HW.W.0005.000000T0000Z-110601T0000Z/ /O.NEW.KBIS.WI.Y.0014.110601T0000Z-110601T0300Z/ RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER- MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN- GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- INCLUDING THE CITIES OF...MOHALL...BOTTINEAU...ROLLA...MINOT... TOWNER...RUGBY...BEULAH...HAZEN...CENTER...GARRISON...MCCLUSKY... HARVEY...CARRINGTON...MANDAN...BISMARCK...STEELE...JAMESTOWN... ELGIN...FORT YATES...LINTON...NAPOLEON...EDGELEY...ASHLEY...OAKES 652 PM CDT TUE MAY 31 2011 /552 PM MDT TUE MAY 31 2011/ ...WIND ADVISORY IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING... ...HIGH WIND WARNING WILL EXPIRE AT 7 PM CDT /6 PM MDT/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING. THE HIGH WIND WARNING WILL EXPIRE AT 7 PM CDT /6 PM MDT/ THIS EVENING. * STRONG NORTHWESTERLY WINDS WILL CONTINUE THROUGH THE EVENING HOURS. SUSTAINED NORTHWESTERLY WINDS AROUND 30 MPH...AND GUSTS UP TO 50 MPH ARE EXPECTED FOR CENTRAL NORTH DAKOTA UNTIL SUNSET. THE STRONGEST WINDS ARE OCCURRING IN THE BELCOURT AND RUGBY AREAS. * WORKERS SUPPORTING THE DIKES AND LEVEES SHOULD PREPARE FOR THE STRONG WINDS...ALONG WITH HIGH WAVE ACTION ON AREA LAKES AND RIVERS. TRAVEL WILL BE DIFFICULT...AND PROPERTY DAMAGE WILL BE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 MPH OR GREATER ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ NDZ001-002-009-010-017-018-031>033-040-041-043-044-010100- /O.EXP.KBIS.HW.W.0005.000000T0000Z-110601T0000Z/ DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY- BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- INCLUDING THE CITIES OF...CROSBY...BOWBELLS...WILLISTON... NEW TOWN...WATFORD CITY...KILLDEER...BEACH...MEDORA...DICKINSON... MARMARTH...MOTT...BOWMAN...HETTINGER 652 PM CDT TUE MAY 31 2011 /552 PM MDT TUE MAY 31 2011/ ...HIGH WIND WARNING WILL EXPIRE AT 7 PM CDT /6 PM MDT/ THIS EVENING... THE HIGH WIND WARNING WILL EXPIRE AT 7 PM CDT /6 PM MDT/ THIS EVENING. * NORTHWESTERLY WINDS HAVE TAPERED OFF TO BELOW 25 MPH ACROSS WESTERN NORTH DAKOTA THIS EVENING. THE WINDS WILL CONTINUE TO DIMINISH OVERNIGHT. AS A RESULT...THE HIGH WIND WARNING WILL BE ALLOWED TO EXPIRE. $$ TM
1 follow-up statement
543 WWUS73 KBIS 010258 NPWBIS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 958 PM CDT TUE MAY 31 2011 ...WIND ADVISORY WILL EXPIRE AT 10 PM CDT /9 PM MDT/ THIS EVENING... .WINDS HAVE DIMINISHED DRAMATICALLY DURING THE PAST HOUR AS A SURFACE LOW CONTINUES TO MOVE EAST OF THE REGION AND THE ATMOSPHERE STABILIZES. THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AS A RESULT. NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-010400- /O.EXP.KBIS.WI.Y.0014.000000T0000Z-110601T0300Z/ RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER- MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN- GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- INCLUDING THE CITIES OF...MOHALL...BOTTINEAU...ROLLA...MINOT... TOWNER...RUGBY...BEULAH...HAZEN...CENTER...GARRISON...MCCLUSKY... HARVEY...CARRINGTON...MANDAN...BISMARCK...STEELE...JAMESTOWN... ELGIN...FORT YATES...LINTON...NAPOLEON...EDGELEY...ASHLEY...OAKES 958 PM CDT TUE MAY 31 2011 /858 PM MDT TUE MAY 31 2011/ ...WIND ADVISORY WILL EXPIRE AT 10 PM CDT /9 PM MDT/ THIS EVENING... THE WIND ADVISORY WILL EXPIRE AT 10 PM CDT /9 PM MDT/ THIS EVENING. * WINDS HAVE DIMINISHED DRAMATICALLY DURING THE PAST HOUR AS A SURFACE LOW CONTINUES TO MOVE EAST OF THE REGION AND THE ATMOSPHERE STABILIZES. THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AS A RESULT. $$ TM
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at May 31, 4:44 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, May 31, 4:44 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 444 PM CDT TUE MAY 31 2011 .SHORT TERM...TONIGHT THROUGH WEDNESDAY... STRONG WINDS WILL CONTINUE INTO THE EARLY EVENING HOURS. THE PEAK GUST SO FAR HAS BEEN 60 MPH AT THE ROLLA AWOS SITE. HAVE LEFT HIGH WIND WARNING AS IS...WITH 00Z EXPIRATION. SHOWERS WILL BE WINDING DOWN THROUGH EARLY EVENING ACROSS THE NORTHEAST. EXPECT DECREASING CLOUDS AND DIMINISHING WINDS...WITH DRY CONDITIONS DURING THE DAY ON WEDNESDAY. .LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY... FORECAST HIGHLIGHTS DURING THE EXTENDED PERIOD WILL BE WARMER TEMPERATURES AND CHANCES FOR THUNDERSTORMS. FOR THE MOST PART FORECAST MODELS ARE IN GOOD OVERALL AGREEMENT SO UTILIZED A BLEND. AN UPPER LEVEL RIDGE OVER THE NORTHERN PLAINS SHIFTS EASTWARD WED NIGHT AS AN UPPER TROUGH/CLOSED LOW NOW SPINNING OFF THE WEST COAST DEVELOPS SOUTHEAST TOWARDS THE GREAT BASIN. AHEAD OF THE TROUGH...SFC LOW PRESSURE DEVELOPS OVER THE NORTHERN HIGH PLAINS...RESULTING IN INCREASING SOUTHERLY FLOW WHICH BRINGS WARM AIR AND MOISTURE INTO THE REGION. ALL MODELS DEPICT INCREASING ELEVATED INSTABILITY CREEPING FROM SOUTH TO NORTH ACROSS THE DAKOTAS WED NIGHT...ALONG WITH AN EMBEDDED S/WV IMPULSE LIFTING NORTHEAST INTO THE REGION. THIS IS A GOOD SETUP FOR NOCTURNAL THUNDERSTORMS SO BUMPED UP THUNDER CHANCES A TAD. BEST DYNAMICS AND INSTABILITIES LOOK TO OCCUR OVERNIGHT WED NIGHT INTO THURS MORNING...SO PAINTED THE HIGHER POPS AFTER MIDNIGHT. THE THREAT FOR SEVERE WEATHER WILL BE THERE AS WELL LATE WED NIGHT...THANKS TO A NOCTURNAL LLJ OFF TO OUR SOUTH DEVELOPING NORTHWARD. RAINFALL ACCUMULATIONS WITH ANY THUNDERSTORMS SHOULD REMAIN BELOW ONE HALF INCH WITH A FAST SOUTHWESTERLY FLOW ALOFT. CHANCES FOR THUNDERSTORMS WILL BE ONGOING THURSDAY MORNING...ESPECIALLY ACROSS THE NORTH. WARM AIR AND MOISTURE ADVECTION CONTINUE THURSDAY AFTERNOON...WITH FORECAST HIGHS WELL INTO THE 80S OVER THE SOUTH. WITH THE CONTINUED MOISTURE AND WAA...AFTERNOON INSTABILITY PARAMETERS SKYROCKET WITH THE GFS AND EC INDICATING 2-4K J/KG OF ML CAPE. HOWEVER...WE REMAIN VERY WELL CAPPED WHERE THE BEST CAPE IS LOCATED. I REMOVED CONVECTIVE CHANCES FOR MOST OF CENTRAL ND FOR THIS REASON FOR THE AFTERNOON. THE MAIN CIRCULATION CENTER OF THE WESTERN CONUS TROUGH EJECTS NORTHEAST ACROSS THE MONTANA ROCKIES ON THURSDAY. THUS THE BEST HEIGHT FALLS/COOLING ALOFT REMAINS MAINLY WEST OF THE STATE...HOWEVER THE CAP DOES ERODE SOME OVER WESTERN ND SO MAINTAINED CHANCES FOR THUNDERSTORMS THERE. CHANCES FOR THUNDERSTORMS AREA WIDE THURSDAY NIGHT AS A COLD FRONT PUSHES EAST ACROSS THE STATE. FOR NOW WILL LEAVE OUT SEVERE WORDING WED NIGHT-THURS NIGHT AND RELOOK THINGS TONIGHT/TOMORROW. PRECIPITATION CHANCES CONTINUE FRIDAY/FRIDAY NIGHT AS ANOTHER SHORT WAVE TROUGH PUSHES EAST ACROSS THE NORTHERN PLAINS. INSTABILITY PARAMETERS ARE MUCH WEAKER RESULTING IN A VERY LOW THREAT FOR SEVERE WEATHER. WILL LEAVE THE REMAINDER OF THE LONG TERM DRY FOR NOW AS RIDGING REBUILDS BACK INTO THE NORTHERN PLAINS. THERE IS SOME CONCERN LATE IN THE LONG TERM PERIOD...SPECIFICALLY EARLY NEXT WEEK. THIS IS WHEN MODELS BRING ANOTHER POTENT LOW PRESSURE SYSTEM OUT OF THE GREAT BASIN AND INTO MONTANA. UNCERTAINTY REMAINS ON THE TRACK OF THIS SYSTEM...AND THE DURATION. WILL CONTINUE TO MONITOR CLOSELY. && .AVIATION... A LOW PRESSURE SYSTEM IN SOUTH CENTRAL CANADA WILL CONTINUE TO CAUSE CLOUDY SKIES AND GUSTY WINDS ACROSS CENTRAL AND WESTERN ND THROUGH THIS AFTERNOON. HOWEVER...THE CLOUDS WILL BE CLEARING FROM WEST TO EAST THROUGH THE REMAINDER OF THE AFTERNOON...AS WELL AS THE WINDS WEAKENING WITH TIME. THE WINDS WILL CONTINUE TO GUST TO ABOUT 30 TO 40 KNOTS FOR THE REMAINDER OF THE AFTERNOON...WITH THE GREATEST WIND GUSTS ACROSS CENTRAL ND. THE MVFR CIGS ACROSS CENTRAL ND WILL LINGER THROUGH ABOUT 23Z...AND THEN VFR CONDITIONS SHOULD RETURN TO ALL SITES BY THIS EVENING. HIGH PRESSURE WILL CAUSE THE WINDS TO BECOME LIGHT AND VARIABLE OVERNIGHT. SOUTHEASTERLY WINDS WILL DEVELOP TOMORROW MORNING ACROSS WESTERN ND. && .HYDROLOGY... SERIOUS FLOODING CONCERNS CONTINUE THIS AFTERNOON. HEAVY RAINFALL AMOUNTS OF 3 TO 5 INCHES IN THE KENMARE AND DONNYBROOK AREAS HAS PROMPTED SIGNIFICANT RISES IN THE NEW FORECASTS FOR PORTIONS OF THE DES LACS AND SOURIS RIVERS...IN SOME CASES RECORD STAGES. MINOT AND POINTS UPSTREAM ARE FACING SIGNIFICANT IMPACTS...AND WILL BE MONITORING POTENTIAL FOR RAINFALL WEDNESDAY NIGHT THROUGH THURSDAY. RIGHT NOW...THIS DOES NOT LOOK TO BE A WIDESPREAD...ORGANIZED RAINFALL EVENT...BUT RATHER FAST MOVING SCATTERED SHOWERS AND THUNDERSTORMS. UNFORTUNATELY...IT IS IMPOSSIBLE TO PINPOINT EXACT LOCATIONS OF HEAVY RAIN WITH ANY SIGNIFICANT LEAD TIME. THE FORECAST RELEASES FROM GARRISON DAM...AND RESULTING MISSOURI RIVER STAGES AT BISMARCK/MANDAN HAVE NOT CHANGED SIGNIFICANTLY SINCE YESTERDAY...WITH A CONTINUED RISE STILL EXPECTED. THE LATEST FORECAST IS FOR A STAGE JUST ABOVE 19 FEET ON SATURDAY. THE MISSOURI RIVER AT WILLISTON IS ALSO FACING SIGNIFICANT PROBLEMS...WITH ANOTHER RISE TOWARD 28 FEET EXPECTED BY SATURDAY. && .BIS WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR NDZ001>005-009>013-017>023-025-031>037-040>048-050-051. && SHORT TERM/HYDROLOGY...KINNEY LONG TERM...NH AVIATION...GRG
Hazardous weather outlook, May 31, 4:05 PM CDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 405 PM CDT TUE MAY 31 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-011100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 405 PM CDT TUE MAY 31 2011 /305 PM MDT TUE MAY 31 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT FLOOD WARNINGS AND ADVISORIES ARE IN EFFECT FOR PARTS OF THE FORECAST AREA. A HIGH WIND WARNING IS ALSO IN EFFECT THROUGH EARLY EVENING FOR ALL OF WESTERN AND CENTRAL NORTH DAKOTA. SEE WWW.WEATHER.GOV/BIS FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT AND THURSDAY...AND AGAIN ON FRIDAY. ISOLATED SEVERE STORMS ARE NOT OUT OF THE QUESTION LATE WEDNESDAY NIGHT INTO THURSDAY MORNING...AND AGAIN THURSDAY AFTERNOON. THE MAIN THREAT WOULD BE LARGE HAIL. WIDESPREAD HEAVY RAINFALL IS NOT ANTICIPATED...ALTHOUGH INDIVIDUAL THUNDERSTORMS CAN PRODUCE LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH WEDNESDAY AFTERNOON. KINNEY
In the hours before
Local storm report, May 31, 2:59 PM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
259 PM CDT TUE MAY 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM NON-TSTM WND GST ROLLA 48.86N 99.62W
05/31/2011 M58 MPH ROLETTE ND AWOS
WIND GUST AT ROLLA AWOS SITE.
&&
RKLocal storm report, May 31, 4:48 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
448 PM CDT TUE MAY 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HIGH SUST WINDS 5 S MANDAN 46.75N 100.89W
05/31/2011 M40 MPH MORTON ND AWOS
&&
NHEINERTThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:00 PM CDT | Areal Flood Advisory | BIS | Ward | 3 hr |
| May 31, 5:00 AM CDT | Areal Flood Advisory | BIS | McLean, Mountrail, Ward | 7 hr |
| May 31, 7:00 AM CDT | Areal Flood Warning | BIS | Ward | 51 hr |
| May 31, 10:23 AM CDT | Areal Flood Advisory | BIS | Bottineau, McHenry, Pierce, Rolette | 48 hr |
| May 31, 10:49 AM CDT | River Flood Warning | BIS | Ward | 3 days |
| May 31, 12:50 PM CDT | Areal Flood Advisory | BIS | Bottineau, Burke, McHenry, McLean, Mercer, Mountrail and 2 more | 45 hr |
Nearby
Wind Advisories in North Dakota, 2011Every wind advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.